Harvard Men's Health Watch

ED pills and eyes

Sildenafil (Viagra) opened a lot of eyes when it revolutionized the treatment of erectile dysfunction (ED) in 1998. The drug was accepted so rapidly that when two similar medications, tadalafil (Cialis) and vardenafil (Levitra) were approved in 2003, they caused hardly a blink. From the very beginning, though, visual disturbances were listed among the side effects of all three ED pills. Although most of these side effects are mild and temporary, one can be serious and permanent.

The ED pills were originally intended for intermittent use prior to sexual intercourse. That's still the major role for the drugs, and since at least 18 million Americans suffer from ED, it's a major role indeed. But some men use ED pills every day. The FDA has approved daily tadalafil in a low dose for ED, and sildenafil and tadalafil in higher daily doses for a serious lung disease called pulmonary hypertension. In addition, many urologists are prescribing daily ED pills following radical prostatectomy operations for prostate cancer in the hope that this unproven "penile rehabilitation" program will help restore post-operative erectile function. And research raises the possibility that these medications might someday be used on a daily basis to treat symptoms of benign prostatic hyperplasia (BPH).

Does daily use of ED pills raise the risk of visual disturbances and other side effects? A study helps answer the question.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »